Alert archive / Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 6, NWS Blacksburg, VA

July 12, 2022Bland County, Giles County, Tazewell County, Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 12, 2022, 8:34 PM EDT for Bland County, Giles County, Tazewell County, Virginia; Mercer County, West Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2022, 8:34 PM EDT (00:34 UTC)
Expired
Jul 13, 2022, 2:45 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Bland County, VA, Giles County, VA, Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 9:07 PM EDTFLASH FLOOD1 Sse Jewell Ridge, VANUMEROUS ROADS AND HOME IMPACTED FROM FLOODING AROUND THE JEWELL RIDGE AREA. MOST OF THE FLOODING OCCURRED BIG CREEK, GREASY CREEK, AND MIDDLE CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

013 
WGUS51 KRNK 130034
FFWRNK
VAC021-071-185-WVC055-130645-
/O.NEW.KRNK.FF.W.0006.220713T0034Z-220713T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
834 PM EDT Tue Jul 12 2022

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Bland County in southwestern Virginia...
  Southwestern Giles County in southwestern Virginia...
  Central Tazewell County in southwestern Virginia...
  Southern Mercer County in southeastern West Virginia...

* Until 245 AM EDT Wednesday.

* At 834 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bluefield...                       Bland...
  Princeton...                       Tazewell...
  Pearisburg...                      Narrows...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3742 8131 3732 8070 3724 8061 3712 8093
      3709 8092 3707 8100 3714 8190 3720 8176
      3724 8174 3720 8168 3721 8156 3726 8150
      3727 8142

FLASH FLOOD...RADAR INDICATED

$$

RR
1 follow-up statement
427 
WGUS71 KRNK 130313
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1113 PM EDT Tue Jul 12 2022

VAC021-071-185-WVC055-130645-
/O.CON.KRNK.FF.W.0006.000000T0000Z-220713T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bland VA-Giles VA-Tazewell VA-Mercer WV-
1113 PM EDT Tue Jul 12 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT WEDNESDAY 
FOR BLAND, SOUTHWESTERN GILES, CENTRAL TAZEWELL AND SOUTHERN MERCER 
COUNTIES...

At 1113 PM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 1 
and 5 inches of rain have fallen. Additional rainfall amounts of 0.5 
to 1.5 inches are possible in the warned area. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Bluefield...                       Bland...
Princeton...                       Tazewell...
Pearisburg...                      Narrows...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3742 8131 3732 8070 3724 8061 3712 8093
      3709 8092 3707 8100 3714 8190 3720 8176
      3724 8174 3720 8168 3721 8156 3726 8150
      3727 8142

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 6:09 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 12, 6:09 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
609 PM EDT Tue Jul 12 2022

.SYNOPSIS...
A frontal system will arrive late today spreading scattered
showers and thunderstorms through tonight. Afternoon showers and
thunderstorms will be possible each day Wednesday through the
weekend. Temperatures will top out in the upper 70s and 80s each
day, with a few 90s possible over the Piedmont.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 600 PM EDT Tuesday...

Severe Thunderstorm Watch number 465 in effect until 10PM
generally along and north of highway 460 corridor. Concern is
for damaging wind gusts associated with line of thunderstorms.
Some of the convective allowing models suggest outflow to make
it all the way to the VA/NC border by midnight, but weakening
with time per loss of daytime heating.

Per the Storm Prediction Center, there is slight risk for
severe storms across the northern half of our CWA tapering to a
marginal risk across the south this evening. Broad midlevel
trough over the Great Lakes, an embedded speed maximum will
eject eastward/northeastward from the central Appalachians/lower
Great Lakes to the Mid-Atlantic and New England this
evening, as an associated surface cold front likewise moves
eastward/southeastward from the OH Valley and central PA/NY.
Destabilization will proceed from west-to-east in advance of
the front in conjunction with low-level moisture advection and
surface heating, and visible satellite imagery suggests that
multiple cells/small clusters will progress east along and
ahead of the cold front through the northern Mid-Atlantic this
evening.

MLCAPE of 1000-2000 J/kg and relatively long/straight hodographs
with effective bulk shear of 35-50 kt is expected for the Mid-
Atlantic, along with DCAPE near 1000 J/kg. The near- storm
environment and expected convective mode will favor clusters and
line segments, which would favor damaging winds as the primary
threat.

As daytime heating ceases, expect weakening of storms as they
progress east of Blue Ridge although respectable outflow wind
may kick out ahead of line and into southside VA before midnight
demise.

The front is expected to stall near the VA/NC border on
Wednesday, and serve as a focal point for storm formation on
Wednesday afternoon. Impacts will largely be restricted to areas
south of US Highway 460 on Wednesday.

Temperatures will moderate a few degrees with fropa, putting
Wednesday highs in the upper 70s to mid 80s, with warmest
temperatures in the Piedmont.

&&

.SHORT TERM /WEDNESDAY NIGHT/...
As of 115 PM EDT Tuesday...

 Confidence is increasing for a drier Thursday, but a few showers and
thunderstorms may return on Friday.

A cold front will head offshore on Wednesday night, while high
pressure builds over the Great Lakes. Drier air should reach the
Appalachian Mountains by Thursday. The back end of the cold front
should stall across the Southeast during Thursday and may keep some
clouds over North Carolina although rain chances appear low.
Temperatures will fall toward the mid 50s to the mid 60s by Friday
morning. More moisture should build northward during Friday
afternoon to produce a chance of showers and thunderstorms mainly
along and east of the Blue Ridge. Quieter conditions are anticipated
by Friday night.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 115 PM EDT Tuesday...

Confidence is moderate for the potential of more showers and
thunderstorms through the weekend and into early next week.

High pressure should move away from the Northeast on Saturday, which
will bring a southerly breeze to increase the heat and moisture from
the Gulf of Mexico during the next few days. Meanwhile, a cold front
will slowly track eastward across the Ohio River Valley during
Sunday and Monday. It should eventually reach the Mid Atlantic by
Tuesday. As a result, chances of showers and thunderstorms will
exist each afternoon throughout the weekend and into early next
week. Temperatures will stay near normal for this time of year.

 &&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 230 PM EDT Tuesday...

VFR conditions abound currently, but that will not be the case for
the second half of this TAF valid period. Late this afternoon,
likely around 20-22Z, a broken line of showers and thunderstorms
will approach from the northwest, first impacting BLF/LWB, and then
spreading east over the next few hours into this evening. The
convective line will likely break up near BCB/ROA, but a weak
lingering shower tonight is not out of the question in the proximity
of LYH/DAN. Prevailing winds will be westerly at 4-8 kts, but near
the line of storms, wind gusts could be much stronger, and from any
direction, depending on orientation to the storm. Vsbys could also
be reduced within these storms due to heavy rainfall.

Cloud cover will increase with the passage of the aforementioned
front, though for most areas, cigs will remain above VFR level. BLF
and LWB may experience some IFR/MVFR level cigs Wednesday morning,
as well as lowered vsbys. These conditions will likely only last a
few hours, as clouds will lift and any fog will clear once the sun
begins to heat the surface.

Forecast confidence is above average for vsbys, weather
conditions and winds.

Forecast confidence is moderate for cigs.

Extended Aviation Discussion...

The frontal system will linger just to our south for several
days beginning Wednesday, triggering scattered
-TSRA threatening KDAN mainly in the afternoons. The remainder
 of the area will see mainly VFR conditions. The exception will
 be areas of dense fog overnight in the usual locations such as
 mountain valleys and river valleys.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH/VFJ
NEAR TERM...PM
SHORT TERM...PW
LONG TERM...PW
AVIATION...SH/VFJ
Hazardous weather outlook, Jul 12, 6:21 PM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
621 PM EDT Tue Jul 12 2022

VAZ010-011-013-014-017>020-022>024-033>035-045>047-WVZ042>044-507-
508-132230-
Bland-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
621 PM EDT Tue Jul 12 2022

...SEVERE THUNDERSTORM WATCH 465 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms this evening may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009-012-015-016-032-043-044-058-059-132230-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Wythe-Grayson-Carroll-Patrick-Henry-
Pittsylvania-Halifax-Charlotte-
621 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms will be possible on Wednesday that could
produce damaging winds and localized flooding due to heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 12, 7:13 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     4 WSW WHITE SULPHUR SPR 37.77N 80.36W
07/12/2022                   GREENBRIER         WV   LAW ENFORCEMENT

            TWO TREES DOWN ON I-64 EAST. LOCATION
            APPROXIMATE. TIME BASED ON RADAR.

&&

BUTTS
Local storm report, Jul 12, 7:16 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             3 SE WHITE SULPHUR SPRI 37.77N 80.25W
07/12/2022  E1.00 INCH       GREENBRIER         WV   PUBLIC

            PEA TO QUARTER SIZED HAIL. TIME BASED ON
            RADAR.

&&

BUTTS
Local storm report, Jul 12, 7:26 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             5 ENE JORDAN MINES      37.72N 80.04W
07/12/2022  E1.00 INCH       ALLEGHANY          VA   TRAINED SPOTTER

            PEA TO SHOOTER MARBLE SIZE HAIL COVERING THE
            GROUND.

&&

BUTTS
Special weather statement, Jul 12, 7:50 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
750 PM EDT Tue Jul 12 2022

VAZ007-009>012-WVZ042-130015-
Tazewell VA-Giles VA-Bland VA-Wythe VA-Smyth VA-Mercer WV-
750 PM EDT Tue Jul 12 2022

...Strong thunderstorms will impact portions of southwestern Giles,
northwestern Smyth, Tazewell, Bland, northwestern Wythe and Mercer
Counties through 815 PM EDT...

At 749 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oakvale to near Grundy. Movement was east
at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bluefield...
Bland...
Princeton...
Richlands...
Tazewell...
Cedar Bluff...
and Matoaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Virginia...and southeastern West Virginia.

&&

LAT...LON 3717 8187 3720 8176 3724 8174 3720 8168
      3721 8156 3726 8150 3727 8142 3742 8131
      3742 8128 3746 8131 3750 8126 3751 8121
      3758 8119 3716 8084 3711 8093 3704 8090
      3693 8183 3696 8178 3705 8182 3714 8190
TIME...MOT...LOC 2349Z 282DEG 23KT 3731 8100 3720 8206

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AMS
Local storm report, Jul 12, 7:55 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     2 NW BUCHANAN           37.53N 79.71W
07/12/2022                   BOTETOURT          VA   LAW ENFORCEMENT

            POWERLINES REPORTED DOWN.

&&

BUTTS
Local storm report, Jul 12, 8:26 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     1 S BLUE RIDGE          37.37N 79.82W
07/12/2022  M60 MPH          BOTETOURT          VA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:21 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Roanoke54 min
Jul 12, 8:39 PM EDTSpecial Weather StatementRNKTazewell36 min
Jul 12, 9:03 PM EDTSpecial Weather StatementRNKHalifax, Henry, Patrick, Pittsylvania, City of Martinsville42 min
Jul 12, 9:12 PM EDTSpecial Weather StatementRNKAppomattox, Campbell33 min
Jul 12, 9:27 PM EDTAreal Flood AdvisoryRNKBland, Smyth, Tazewell, Wythe39 min
Jul 12, 9:55 PM EDTSpecial Weather StatementRNKPulaski35 min
Jul 12, 10:03 PM EDTSpecial Weather StatementRNKHalifax27 min
Jul 12, 10:06 PM EDTFlash Flood WarningRNKBland, Smyth, Tazewell, Wythe3 hr
Jul 12, 10:13 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Patrick, Pulaski, Wythe3 hr
Jul 12, 10:27 PM EDTSpecial Weather StatementRNKFranklin33 min
Jul 12, 10:33 PM EDTSpecial Weather StatementRNKSmyth27 min
Jul 12, 10:57 PM EDTSpecial Weather StatementRNKGrayson, Wythe33 min
Jul 13, 2:54 PM EDTSpecial Weather StatementRNKPatrick36 min
Jul 13, 4:24 PM EDTSpecial Weather StatementRNKCharlotte36 min
Jul 13, 5:11 PM EDTSpecial Weather StatementRNKCharlotte34 min
Jul 13, 5:44 PM EDTSpecial Weather StatementRNKCharlotte46 min
Jul 13, 5:51 PM EDTAreal Flood AdvisoryRNKHalifax3 hr

Nearby

Flash Flood Warnings in Virginia, 2022Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.